The incidence of gastroduodenal ulceration may be reduced by:
- a systematic review (1) concluded that:
- misoprostol, COX-2 specific and selective NSAIDs, and probably proton pump inhibitors significantly reduce the risk of symptomatic ulcers
- misoprostol and probably COX-2 specifics significantly reduce the risk of serious gastrointestinal complications, but data quality is low (1)
- H2 antagonists appear to be an ineffective at preventing gastric ulceration (1)
- in situations where NSAID treatment has to be continued in those with active peptic ulceration, a proton-pump inhibitor may be the concomitant treatment of choice (2,3)
- prophylaxis is advised in subgroups of patients at a high risk of developing gastrointestinal toxicity (4,5)
Non-selective NSAIDs increase the risk of a GI bleed 4-fold, whereas COX-2 inhibitors increase this risk 3-fold. Co-prescription of NSAIDs with corticosteroids increases bleeding risk 12-fold, spironolactone 11-fold, and selective serotonin reuptake inhibitors (SSRIs) 7-fold (4)
- GI bleeds while taking NSAIDs are more likely to be fatal, with a mortality of 21%, whereas in patients not taking NSAIDs it is 7% (5)
With respect to age of patient and co-prescribing proton pump inhibitors (PPIs) with a NSAID:
- NICE CG88 suggested that a clinician should (2)
- co-prescribe a PPI for people over 45 if using a NSAID
- a BMJ review noted that ".. In the United Kingdom, the National Institute for Health and Care Excellence (NICE) recommends routine PPI co-prescription with NSAIDs for everyone aged 45 years and older with osteoarthritis, rheumatoid arthritis, or chronic low back pain" (6)
- a BGJP review stated that "NSAIDs are readily available over the counter and patient education forms an essential part of any risk-reduction strategy with co-prescription of a proton pump inhibitor to patients >65 years or at high risk of GI complications.." (7)
- NICE with respect to the management of osteoarthritis (8):
- "When offering treatment with an oral NSAID/COX-2 inhibitor, the first choice should be either a standard NSAID or a COX-2 inhibitor (other than etoricoxib 60 mg). In either case, co-prescribe with a proton pump inhibitor (PPI), choosing the one with the lowest acquisition cost "
- The American College of Gastroenterology in 2017 recommends that patients take long-term PPIs for NSAID bleeding prophylaxis if at high risk
• Current high dose of NSAID
• Uncomplicated peptic ulcer history
• Concomitant use of corticosteroids
• Concomitant use of oral anticoagulants
• Helicobacter pylori infection
• Chronic debilitating disorders, especially cardiovascular disease
A review has stated that age of >= 60 years is an indication for co-prescribing a PPI if a patient is on a NSAID (11)
So in conclusion:
- "Various national and organisational guidance states the need for use of a PPI with a NSAIDs (based on the age of the patient) in order to reduce risk of GI bleeding. Previous NICE guidance (CG88) was specific about the age for use of co-prescribing a NSAID as if the patient was 45 years or older. More recent NICE guidance has not stated a particular age, but instead where long-term treatment with oral NSAIDs is required (such as stated in the 2018 Rheumatoid Arthritis guideline) has noted that a patient should be offered a PPI in addition to a NSAID when treating symptoms. Other guidance (10,11) has suggested an age of >= 60 years where mandatory prescribing of a PPI should be initiated when using a NSAID. The clinician must therefore consider co-prescribing a PPI when a patient is on a NSAID based on the individual patient - however NICE suggest, with reference to use of NSAIDs in patients with rheumatoid arthritis or osteoarthritis, that all patients with a NSAID prescription for symptom control should be offered a PPI to reduce the risk of GI bleeding." (12)
- with respect to use of NSAIDs in rheumatoid arthritis (3)
- NICE state that:
- consider oral non-steroidal anti-inflammatory drugs (NSAIDs, including traditional NSAIDs and cox II selective inhibitors), when control of pain or stiffness is inadequate. Take account of potential gastrointestinal, liver and cardio-renal toxicity, and the person's risk factors, including age and pregnancy.
- when treating symptoms of RA with oral NSAIDs:
- offer the lowest effective dose for the shortest possible time
- offer a proton pump inhibitor (PPI), and
- review risk factors for adverse events regularly
- if a person with RA needs to take low-dose aspirin, healthcare professionals should consider other treatments before adding an NSAID (with a PPI) if pain relief is ineffective or insufficient
- Hooper L et al. The effectiveness of five strategies for the prevention of gastrointestinal toxicity induced by non-steroidal anti-inflammatory drugs: systematic review. BMJ 2004;329:948
- NICE (May 2009).Low back pain - Early management of persistent non-specific low back pain (CG88)
- NICE (July 2018). Rheumatoid arthritis- The management of rheumatoid arthritis in adults
- Masclee GM et al. Risk of upper gastrointestinal bleeding from different drug combinations.Gastroenterology. 2014 Oct; 147(4):784-792.e9; quiz e13-4.
- Straube S et al. Mortality with upper gastrointestinal bleeding and perforation: effects of time and NSAID use. BMC Gastroenterol. 2009 Jun 5; (9):41.
- Olsen AS et al.Impact of proton pump inhibitor treatment on gastrointestinal bleeding associated with non-steroidal anti-inflammatory drug use among post-myocardial infarction patients taking antithrombotics: nationwide study. BMJ 2015;351:h5096
- Davies A, Robson J. The dangers of NSAIDs: look both ways. Br J Gen Pract 2016 Apr; 66(645): 172–173.
- NICE (February 2014). Osteoarthritis: Care and Management[CG177]
- Freedberg DE et al. The Risks and Benefits of Long-term Use of Proton Pump Inhibitors: Expert Review and Best Practice Advice From the American Gastroenterological Association. Gastroenterology. 2017 Mar; 152(4):706-715.
- Gwee KA et al.Coprescribing proton-pump inhibitors with nonsteroidal anti-inflammatory drugs: risks versus benefits.J Pain Res 2018; 11: 361–374.
- Lain L (Editorial). NSAID-Associated Gastrointestinal Bleeding: Assessing the Role of Concomitant Medications.Gastroenterology 2014;147:730–739
- Editorial Comment (Dr Jim McMorran, Editor in Chief GPnotebook - August 26th 2020).